Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 38, NWS Wilmington, NC

May 9, 2012Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 9, 2012, 4:52 PM EDT for Bladen County, North Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2012, 4:52 PM EDT (20:52 UTC)
Expired
May 9, 2012, 5:15 PM EDT
In force
23 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 82 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:00 PM EDTTSTM WND DMG10 Ese Jerome, NCTWO TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WUUS52 KILM 092052
SVRILM
NCC017-092115-
/O.NEW.KILM.SV.W.0038.120509T2052Z-120509T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
452 PM EDT WED MAY 9 2012

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED         
  NEAR ELIZABETHTOWN...AND MOVING NORTH AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
   AMMON...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3471 7837 3457 7857 3461 7870 3485 7874
      3485 7849
TIME...MOT...LOC 2052Z 201DEG 26KT 3473 7858

$$

III
2 follow-up statements
492 
WWUS52 KILM 092059
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
459 PM EDT WED MAY 9 2012

NCC017-092115-
/O.CON.KILM.SV.W.0038.000000T0000Z-120509T2115Z/
BLADEN NC-
459 PM EDT WED MAY 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTH CENTRAL BLADEN COUNTY...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR AMMON...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3466 7855 3470 7866 3485 7870 3485 7849
      3471 7837
TIME...MOT...LOC 2058Z 204DEG 25KT 3476 7856

$$

III
603 
WWUS52 KILM 092107
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
507 PM EDT WED MAY 9 2012

NCC017-092118-
/O.EXP.KILM.SV.W.0038.000000T0000Z-120509T2115Z/
BLADEN NC-
507 PM EDT WED MAY 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BLADEN COUNTY
WILL EXPIRE AT 515 PM EDT...

AT 506 PM EDT...THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING
HAS WEAKENED...THUS THE WARNING WAS ALLOWED TO EXPIRE.

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3466 7855 3470 7866 3485 7870 3485 7849
      3471 7837
TIME...MOT...LOC 2108Z 204DEG 25KT 3482 7852

$$

III

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:45 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 9, 2:45 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT WED MAY 9 2012

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE WEST...MAY BRING A FEW STRONG
OR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. MUCH DRIER
AIR WILL OVERSPREAD THE AREA THURSDAY...HOLDING THROUGH THE
WEEKEND. THE HIGH WILL SLIP OFF THE COAST LATE SUNDAY. A COLD
FRONT WILL APPROACH THE REGION LATE NEXT MONDAY INTO TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...SUB-SEVERE SQUALL LINE NOW TRAVELING ACROSS
CENTRAL PORTIONS OF CAROLINAS MAKING POPS RELATIVELY EASY TO TIME.
DEVELOPMENT OF SHALLOWER CONVECTION AHEAD OF THIS LINE/ALONG THE
SEA BREEZE HAS BEEN SCANT SO FAR AND ALTHOUGH TOUGH TO RULE OUT
SHOULD REMAIN ISOLATED AT BEST. ALTHOUGH THE LINE HAS REMAINED
SUB-SEVERE IT WILL ENCOUNTER SLIGHTLY STRONGER WIND FIELDS AND
INSTABILITY AS IT TRANSLATES EASTWARD. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...BUT A WARNING OR TWO FOR LOW END SEVERE WIND IS
POSSIBLE...CAE'S RADAR WAS SAMPLING SOME VERY LOW LEVEL WINDS IN
THE 30-40 KT RANGE BELOW 1KFT. SLIGHT ENHANCEMENT/GUSTINESS ADDED
TO TSTMS ASSOC WITH THE ACTUAL SQUALL LINE. SOME WEAK ROTATION HAS
ALSO BEEN INDICATED...SUGGESTING THAT WIND FIELDS ARE
STRENGTHENING....HOPEFULLY NOT MORE THAN ANTICIPATED THOUGH. POPS
SHOULD DROP PRECIPITOUSLY BEHIND SQUALL LINE BUT SOME VERY LIGHT
STRATIFORM RAIN COULD LINGER...BUT BY THE END OF THE PERIOD SOME
AGGRESSIVE DRY ADVECTION WILL BE IMPINGING UPON THE CWA FROM THE
W.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...BY THURSDAY DAYBREAK THE BULK OF COLUMN
MOISTURE ASSOCIATED WITH A DEPARTING FRONTAL SYSTEM WILL RESIDE
OFFSHORE. STRONG MID AND UPPER LEVEL DRYING COUPLED WITH MODERATE
NORTH WINDS WILL ALREADY BE OVERSPREADING THE AREA. MAXIMUM TEMPS
THU MAINLY MID/UPPER 70S WITH A FEW LOCATIONS OVER THE SC INTERIOR
APT TO REACH 80. MAINLY CLEAR UNDER LOW-LEVEL NORTH WIND FLOW THU
NIGHT SHOULD YIELD LOW/MID 50S INTO EARLY FRIDAY. NORTH FLOW WILL
ENDURE MUCH OF FRIDAY DELAYING A SIGNIFICANT DAYTIME WARMING TREND
WITH MAXIMUMS VERY SIMILAR TO THURSDAY. UNDER IDEAL RADIATIONAL
COOLING...UPPER 40S INLAND LOOKS PROBABLE WITH LOWER 50S ALONG THE
COASTAL ZONES...AND SURFACE HIGH PRESSURE NEARLY OVERHEAD.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...SURFACE AND UPPER RIDGE AXIS OVERHEAD SAT
WILL SHIFT OFFSHORE SUN AS BROAD 5H TROUGH STARTS TO DEVELOP OVER
THE EASTERN HALF OF THE COUNTRY. SAT INTO SUN LOOKS DRY BUT
WEAKENING INFLUENCE OF THE UPPER RIDGE AND MOISTURE RETURN IN DEEP
SOUTHWEST FLOW COULD PRODUCE SOME ISOLATED CONVECTION SUN AFTERNOON.
INHERITED SLIGHT CHANCE POP LOOKS GOOD AT THIS POINT. FOR THE
REMAINDER OF THE PERIOD WEATHER WILL REMAIN UNSETTLED WITH 5H TROUGH
AXIS TO THE WEST AND DEEP SOUTHWEST FLOW ADVECTING PLENTY OF
MOISTURE INTO THE REGION. ANY PASSING SHORTWAVE WILL ENHANCE DIURNAL
CONVECTION MON AFTERNOON WHICH WARRANTS A SMALL POP INCREASE...NOW
LOW CHANCE. TUE/WED REMAINS UNCERTAIN WITH THE 12Z GFS MUCH MORE
PROGRESSIVE THAN ITS PREVIOUS RUNS. MEDIUM RANGE GUIDANCE AGREES ON
WEAK LOW PRESSURE DEVELOPING ALONG THE GULF COAST WHICH THEN MOVES
ACROSS NORTHERN FL AND UP THE SE COAST. SIGNIFICANT TIMING
DIFFERENCES BETWEEN THE 12Z GFS...12Z CANADIAN...00Z ECMWF AND LACK
OF CONTINUITY BETWEEN THEIR RESPECTIVE RUNS IS KEEPING CONFIDENCE
LOW LATE IN THE PERIOD. THE MAIN ISSUE IS HOW THE GUIDANCE IS
HANDLING THE COLLAPSE OF THE UPPER RIDGE OUT WEST AND THE IMPACT
THIS HAS ON THE TROUGHING OVER THE EAST. WILL CONTINUE TO CARRY A
CHANCE POP TUE/TUE NIGHT WHICH WILL EXTEND INTO WED AD MUCH OF THE
GUIDANCE...SAVE THE GFS...IS SUGGESTING A SLOWER/WETTER SOLUTION.
HIGHS WILL REMAIN SLIGHTLY BELOW CLIMO THROUGH THE PERIOD WITH LOWS
STARTING OUT SLIGHTLY BELOW CLIMO BUT ENDING UP NEAR TO SLIGHTLY
ABOVE CLIMO.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 19Z...A COLD FRONT WILL MOVE THROUGH THE FLO/LBT TERMINALS
BETWEEN 19Z-22Z AND THE NORTH COASTAL TERMINALS DURING THE EARLY
EVENING. A FEW SEA- BREEZE SHOWERS WILL DOT GEORGETOWN AND HORRY
COUNTY THIS AFTERNOON. MVFR CEILINGS WILL BE LIKELY AT FLO/LBT.
CONFIDENCE IS MODERATE TO HIGH IFR/SHOWERS AND THUNDERSTORMS WILL
MOVE ACROSS THE FLO/LBT TERMINALS THIS AFTERNOON AS INDICATED IN
TAFS. AT THE COASTAL TERMINALS...MVFR CEILINGS WILL BE MORE OF A
TEMPO NATURE EARLY THIS AFTERNOON. ISOLATED THUNDERSTORMS ALONG
THE SEA BREEZE MAY AFFECT THE TERMINALS EARLY THIS AFTERNOON...BUT
SINCE ACTIVITY HAS BEEN ISOLATED AT BEST WILL ONLY INDICATE VCSH
IN TAFS...EXCEPT AT MYR WHERE CONVECTION TO THE SOUTH STANDS THE
BEST CHANCE OF AFFECTING THAT TERMINAL. SHOWER AND THUNDERSTORM
ACTIVITY NEAR FLO/LBT WILL MOVE ACROSS THE COASTAL TERMINALS BUT
WITH LESS CONFIDENCE ON EXACT TIMING WILL ONLY INDICATE TEMPO MVFR
CONDITIONS ATTM.

A 1-4 HOUR PERIOD OF MVFR CONDITIONS IN LIGHT SHOWERS CAN EXPECTED
AFTER THE HEAVIEST THUNDERSTORMS END. SHORTLY AFTER THE COLD FRONT
MOVES THROUGH VFR CAN BE EXPECTED WITH SKIES BECOMING SCATTERED. ALL
PRECIPITATION SHOULD MOVE OFFSHORE BY 07Z. VFR WILL THEN CONTINUE
THROUGH THE END OF THE TAF VALID PERIOD.

EXTENDED OUTLOOK...LOW CONFIDENCE MORNING FOG/IFR SATURDAY AND
SUNDAY. ISOLATED SHOWERS MONDAY...OTHERWISE VFR.

&&

.MARINE...

NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...A PRONOUNCED WIND SHIFT WILL OCCUR TONIGHT
AS A COLD FRONT PUSHES THROUGH. THIS IS OFTEN ASSOCIATED WITH A
DETERIORATION IN CONDITIONS AS WIND AND SEAS INCREASE IN THE
PRE-FRONTAL OR POST-FRONTAL REGIME. THIS BOUNDARY HOWEVER WILL NOT
PRESENT SUCH A SCENARIO AND AT WORSE WILL SHORTEN THE PREDOMINANT
PERIOD AS WIND CHOP TRIES TO ADJUST TO THE NEW DIRECTION. WNA
GUIDANCE INTRODUCING A 3 FT WIND WAVE.  A PREDOMINANT 2 TO 4 FT SET
OF CONDITIONS WILL CONTINUE THEN FOR MUCH OF THE PERIOD...ALTHOUGH
IN THE VERY NEAR TERM/THIS AFTERNOON/EVENING 2 TO 3 FT APPROPRIATE.

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 PM WEDNESDAY...A COLD FRONT MAY BRING LIMITED VISIBILITIES
IN RAIN AND ISOLATED TSTMS...ALONG WITH LOCALLY GUSTY WINDS AND
LOCALLY HIGHER WIND-WAVES TONIGHT. MARINERS SHOULD CONSULT RADAR
BEFORE HEADING OUT LATE THIS AFTERNOON OR EVENING. THE FRONT WILL
BRING A WIND-SHIFT IN THE VERY LATE EVENING AROUND MIDNIGHT. THIS
COULD BRING N WIND GUSTS TO 20 KT THROUGH THURSDAY MORNING...BEFORE
EASING IN THE AFTERNOON. REINFORCING HIGH PRESSURE WILL SUSTAIN N
WINDS THROUGH MOST OF FRIDAY...WITH THE HIGH MOVING OVERHEAD FRIDAY
NIGHT. SEAS MAY APPROACH 5 FEET ACROSS THE OUTER PORTION AND THE
NORTH END OF FRYING PAN SHOALS THURSDAY MORNING.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 PM WEDNESDAY...WEAK GRADIENT SAT INTO SUN WILL KEEP WINDS
LIGHT AND HIGHLY VARIABLE. THERE WILL BE A GENERAL NORTHEAST TO
EAST FLOW WITH SPEEDS 10 KT OR LESS. GRADIENT BECOMES A LITTLE
MORE DEFINED SUN AS HIGH MOVES FARTHER OF THE COAST AND SOUTHEAST
FLOW DEVELOPS. SOME GUIDANCE HINTING AT WEAK COASTAL TROUGH ALONG
THE GA/SOUTHERN SC COAST WHICH MAY ENHANCE FLOW ACROSS SC ZONES.
HOWEVER SPEEDS SHOULD REMAIN UNDER 15 KT INTO MON. SURFACE HIGH
EAST OF THE WATERS AND LACK OF ANY SIGNIFICANT SURFACE FEATURES TO
THE WEST MEANS SOUTHEAST FLOW WILL CONTINUE ON MON. OVERALL LITTLE
CHANGE TO THE SURFACE GRADIENT BETWEEN SUN AND MON SO SPEEDS
SHOULD BE SIMILAR...10 TO 15 KT. SEAS WILL RUN 2 TO 4 FT THROUGH
THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...

SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...MBB
SHORT TERM...MJC
LONG TERM...III
AVIATION...MRR/MBB
Hazardous weather outlook, May 9, 3:41 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
341 PM EDT WED MAY 9 2012

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-053>056-
101945-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
341 PM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINDER OF THIS
AFTERNOON AND EVENING. DAMAGING WIND GUSTS ARE POSSIBLE IN THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-101945-
COASTAL PENDER-COASTAL NEW HANOVER-
341 PM EDT WED MAY 9 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

MODERATE RISK OF RIP CURRENTS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. DAMAGING WIND GUSTS ARE POSSIBLE IN THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-101945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
341 PM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS POSSIBLE ON THE WATERS LATE THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 2:51 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
251 PM EDT WED MAY 9 2012

SCZ032-033-039-053-055-091930-
FLORENCE-INLAND GEORGETOWN-INLAND HORRY-MARION-WILLIAMSBURG-
251 PM EDT WED MAY 9 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY...GEORGETOWN...
WILLIAMSBURG...FLORENCE AND MARION COUNTIES THROUGH 330 PM EDT...

AT 251 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TRIO...OR ABOUT 15 MILES NORTHEAST OF SAINT STEPHEN...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS IMPACTED INCLUDE KINGSTREE...LAKE CITY...ANDREWS...
BUCKSPORT...CADES...DONGOLA...EARLE...FRIENDFIELD...GOURDIN...
HANNAH...HEBRON AND HEBRON CROSSROADS.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3372 7998 3378 7997 3383 7991 3388 7989
      3389 7991 3405 7981 3369 7903 3330 7968
      3340 7985 3344 7988 3349 7997 3351 8009
TIME...MOT...LOC 1851Z 222DEG 28KT 3350 7971

III
Special weather statement, May 9, 3:06 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
306 PM EDT WED MAY 9 2012

SCZ053-091945-
INLAND HORRY-
306 PM EDT WED MAY 9 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY COUNTY THROUGH 345 PM
EDT...

AT 306 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CONWAY...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS IMPACTED INCLUDE CONWAY...ADRIAN...ALLSBROOK...
BAYBORO...GORETOWN...GREEN SEA...HICKORY GROVE...HOMEWOOD...HORRY...
LORIS...PEE DEE CROSSROADS AND AYNOR.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3380 7925 3382 7926 3383 7925 3384 7926
      3388 7926 3390 7928 3428 7904 3399 7871
      3373 7911
TIME...MOT...LOC 1906Z 213DEG 23KT 3390 7911

III
Special weather statement, May 9, 3:28 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
328 PM EDT WED MAY 9 2012

NCZ087-SCZ017-024-032-033-092030-
DILLON-FLORENCE-MARION-MARLBORO-ROBESON-
328 PM EDT WED MAY 9 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE...MARION...
DILLON...MARLBORO AND ROBESON COUNTIES THROUGH 430 PM EDT...

AT 328 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BENNETTSVILLE TO FLORENCE...MOVING EAST AT 25
MPH.

SOME LOCATIONS IMPACTED INCLUDE DILLON...RED SPRINGS...ALMA...
BINGHAM...BLUE BRICK...BROWNSVILLE...BUIE...CLAUSSEN...CLIO...
DUNBAR...EFFINGHAM AND ELROD.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3493 7899 3393 7954 3405 7982 3429 7971
      3429 7968 3431 7966 3435 7968 3468 7953
      3463 7946 3477 7933 3483 7936 3484 7919
      3495 7903
TIME...MOT...LOC 1928Z 250DEG 23KT 3467 7955 3418 7986

III
Special weather statement, May 9, 3:39 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
339 PM EDT WED MAY 9 2012

NCZ099-092045-
COLUMBUS-
339 PM EDT WED MAY 9 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS COLUMBUS COUNTY THROUGH 445
PM EDT...

AT 338 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TABOR CITY...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS IMPACTED INCLUDE WHITEVILLE...BETHEL...BOARDMAN...
CHADBOURN...CHERRY GROVE...CLARENDON...EVERGREEN...HALLSBORO...
MOLLIE...REDBUG...SIDNEY AND TABOR CITY.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3446 7883 3447 7872 3437 7848 3403 7875
      3427 7904 3445 7894 3446 7890 3449 7887
TIME...MOT...LOC 1938Z 210DEG 23KT 3414 7892

SGL
Special weather statement, May 9, 3:55 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT WED MAY 9 2012

SCZ032-033-039-053-055-056-092100-
COASTAL GEORGETOWN-FLORENCE-INLAND GEORGETOWN-INLAND
HORRY-MARION-WILLIAMSBURG-
355 PM EDT WED MAY 9 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...GEORGETOWN...
WILLIAMSBURG...FLORENCE AND MARION COUNTIES THROUGH 500 PM EDT...

AT 354 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES EAST OF OLANTA TO GOURDIN...OR ALONG A
LINE EXTENDING FROM 7 MILES NORTHWEST OF LAKE CITY TO 5 MILES
NORTHEAST OF SAINT STEPHEN...MOVING EAST AT 25 MPH.

SOME LOCATIONS IMPACTED INCLUDE GEORGETOWN...KINGSTREE...LAKE CITY...
ANDREWS...BRITTON NECK...CADES...EARLE...FRIENDFIELD...GOURDIN...
GRAVES...GRESHAM AND HANNAH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

VERY HEAVY RAINFALL WILL ALSO LEAD TO PONDING WATER ON ROADS.
MOTORISTS ARE URGED TO SLOW DOWN IN AREAS OF HEAVY RAIN.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3335 7977 3337 7979 3337 7981 3340 7985
      3344 7988 3348 7994 3382 7994 3383 7991
      3388 7989 3389 7989 3388 7994 3397 7994
      3399 7990 3403 7994 3403 7927 3335 7927
TIME...MOT...LOC 1954Z 270DEG 20KT 3394 7983 3344 7983

BACON
Special weather statement, May 9, 4:20 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
420 PM EDT WED MAY 9 2012

NCZ087-096-099-109-SCZ024-033-053-092115-
BLADEN-COLUMBUS-DILLON-INLAND BRUNSWICK-INLAND HORRY-MARION-ROBESON-
420 PM EDT WED MAY 9 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...MARION...DILLON...
BRUNSWICK...BLADEN...COLUMBUS AND ROBESON COUNTIES THROUGH 515 PM
EDT...

AT 419 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NORTHEAST OF RED SPRINGS THROUGH LUMBERTON SOUTH
TO MARION...MOVING EAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...LUMBERTON...MARION...
MULLINS...WHITEVILLE...ABBOTTSBURG...AMMON...ASH...BARKER TEN MILE...
BARNESVILLE...BETHEL AND BLADENBORO.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3489 7893 3484 7892 3485 7850 3470 7837
      3404 7848 3404 7950 3494 7900
TIME...MOT...LOC 2019Z 257DEG 34KT 3488 7908 3473 7900
          3410 7938

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:39 PM EDTSpecial Weather StatementILMColumbus66 min
May 9, 3:47 PM EDTSevere Thunderstorm WarningILMBladen, Columbus39 min
May 9, 4:20 PM EDTSpecial Weather StatementILMBladen, Columbus, Robeson55 min
May 9, 5:20 PM EDTSpecial Weather StatementILMBladen, Brunswick, Columbus, Pender55 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.